Virginia, 2010

Hail in Virginia, April 5, 2010

April 5, 2010 · NWS AKQ · 3 events in 3 counties and zones

Scattered severe thunderstorms well in advance of a cold front produced large hail across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a cold front produced large hail across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 5, 3:59 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 5, 3:59 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
459 PM EDT MON APR 5 2010

.SYNOPSIS...
HIGH PRESSURE WILL BE OFF THE MID ATLANTIC AND SOUTHEAST COAST
TONIGHT INTO EARLY THURSDAY...MAINTAINING DRY AND UNSEASONABLY
WARM WEATHER. A COLD FRONT APPROACHES FROM THE WEST THURSDAY THEN
PUSHES ACROSS THE AREA THURSDAY EVENING INTO FRIDAY MORNING. HIGH
PRESSURE BUILDS INTO THE REGION AGAIN LATE FRIDAY THROUGH NEXT
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
ADDED CHCS OF SHRA/TSRA THIS AFTN/EARLY EVE TO SW THIRD OF THE
CWA WITH ASSOC VORT MAX AND FRONTAL BOUNDARY STARTING TO PUSH INTO
THE RGN. LATEST RUC ONLY ONE TO ADD PRECIP INTO THE RGN AND HAVE
FOLLOWED CLOSE TO SOLN WITH RESPECT TO POPS. POTENTIAL DOES EXIST
FOR A STORM TO REACH CLOSE TO SEVERE LIMITS (ESP FAR SW).

HIGH PRESSURE SFC AND ALOFT WILL PROVIDE A MOSTLY CLR AND MILD TO
WARM NIGHT ACROSS THE REGION. EXCEPTION WILL BE ALONG THE
DELMARVA...WHERE STLT IMAGERY INDICATES A NW/SE BAND OF LOW CLDS
HUGGING COAST. EXPECT THIS AREA OF CLDS TO SLOWLY LIFT NEWD NEXT
12 HOURS...AND GENERALLY REMAIN VERY CLOSE TO COAST. SSE LO LVL
FLOW COULD ALLOW STRATUS TO MOVE A FEW MILES INLAND ALG/N OF WAL.
HOWEVER...WILL STAY WITH STLT CURRENT TRENDS AND KEEP INLAND AREAS
GENLY CLR TNGT. HAVE ALSO ADDED PATCHY FOG TO DELMARVA AND AREAS E
OF I-95 IN VA/NE NC BASED UPON FOG DVLPMT LAST NIGHT...AND
CONTINUED MARITIME FLOW NEAR THE COAST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
RIDGE SFC/ALOFT AMPLIFIES ACROSS THE REGION TUESDAY/WEDNESDAY WITH
VERY WARM TO HOT CONDITIONS PREVAILING. SUNNY SKIES AND GENERALLY
CLEAR NIGHTS EXPECTED THROUGH WEDNESDAY NIGHT. HAVE NOT STRAYED
FAR FROM MAX TEMPS IN EXISTING FORECAST. HOWEVER...HAVE MADE
DOWNWARD ADJUSTMENTS TO TEMPS AT WAL/OXB TOMORROW AND WEDNESDAY
DUE TO FLOW OFF OCEAN. BARELY GOT OUT OF THE 50S TODAY AT
OXB...AND ONLY MID/UPR 60S. WHILE FLOW BECOMES MORE SLY NEXT 2
DAYS...THINK TEMPS WILL REMAIN BLO GUIDANCE THROUGH WEDNESDAY.

SLY FLOW INCREASES WED AND WED NIGHT...KEEPING TEMPS QUITE WARM
FOR THIS TIME OF YEAR ALL AREAS. TEMPS WILL BE HARD PRESSED TO
DROP BELOW THE MID 60S MANY AREAS WEDNESDAY NIGHT. AMD CURRENTLY
NOT CONVINCED THAT THURSDAY WILL BE AS COOL...RELATIVELY
SPEAKING...AS GUIDANCE SUGGESTS. SO HAVE INCREASED MAX TEMPS A
COUPLE OF DEGREES ABOVE CURRENT FORECAST...WITH MOST AREAS AOA 80
DEGREES. SSW/SW LO LVL FLOW SHOULD ALLOW WARM AIR TO FINALLY GET
INTO WAL/OXB. EXPECT THERE TO BE QUITE A BIT OF SUNSHINE ON
THURSDAY...WITH ANY CHANCE FOR PRECIP WAITING UNTIL LATE IN THE
DAY...AND THEN REMAINING WEST OF I-95.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE MODELS ARE IN GOOD AGREEMENT OVERALL WITH THE SYNOPTIC PATTERN
SHOWING A STRONG FULL LATITUDE TROUGH SWINGING THROUGH THE
NORTHEAST FRIDAY INTO SUNDAY...BUT IT IS TRANSITORY WITH THE
RIDGING BUILDING BACK ACROSS THE SOUTHERN US AND UP INTO THE MID
ATLANTIC STATES SUNDAY INTO MONDAY. THE GFS IS STILL ABOUT 6 HOURS
FASTER THAN THE OTHER MODELS IN TIMING THE FRONT INTO THE REGION
THURSDAY NIGHT. HAVE MAINTAINED THE SLOWER TIMING BRINGING THE
FRONT ACROSS THE AREA THURSDAY NIGHT AND INCREASED POPS TO LIKELY
RANGE AND MOISTURE FEEDS NE IN ADVANCE OF THE FRONT. BUT HAVE ONLY
MENTIONED A CHANCE OF THUNDER WITH THE LATE NIGHT TIMING OF THE
FRONT AND LIMITED INSTABILITY...ACCORDING TO THE MODEL CAPE FCST.

BEHIND THE FRONT ON FRIDAY...THE COLD ADVECTION AND NORTHWEST FLOW
SHOULD LEAD TO IMPROVING CONDITIONS. THE MODELS SHOW LOTS OF MID
LEVEL DRYING...BUT WILL HAVE TO WATCH THE SHORTWAVE ENERGY
ROTATING THROUGH THE BOTTOM OF THE TROUGH...AS IT COULD INDUCE
SOME WAVE DEVELOPMENT ALONG THE FRONT WHICH COULD SLOW THE FRONTS
PROGRESSION OFF THE COAST. BY FRIDAY NIGHT...THE TROUGH AXIS IS
OFF THE COAST AND CONDITIONS WILL CONTINUE TO IMPROVE. THE DRIER
AND COOL AIR WILL MOVE IN AS HIGH PRESSURE OVER THE SOUTHERN US
SLIDES EAST. BY SUNDAY...THE HIGH MOVES OVERHEAD AND WITH THE
RIDGING ALOFT TEMPERATURES WILL REBOUND WITH LOTS OF SUNSHINE
THROUGH THE DAY MONDAY.

FOR TEMPERATURES...HAVE MAINTAINED THE MILDER CONDITIONS THURSDAY
NIGHT WITH THE FRONT CROSSING AS THE COLD AIR LAGS AND CLOUDS
LINGER. BUT FOR HIGHS ON FRIDAY AND SATURDAY...SHOULD SEE COOLER
READINGS SO HAVE LOWERED TEMPS EACH DAY A FEW DEGREES. SAT NIGHT
SHOULD BE THE COOLEST OF THE PERIOD WITH GOOD RADIATIONAL COOLING
CONDITIONS. TEMPERATURES BEGIN TO REBOUND SUNDAY INTO MONDAY SO
HAVE STARTED TO PUSH TEMPERATURES A LITTLE WARMER WITH THE
TEMPERATURES ALOFT CLIMBING BACK ABOVE 10C AT 850 MB.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
ANOTHER DRY AND WARM DAY ACROSS THE MID ATLANTIC STATES WITH VFR
CONDITIONS AT ALL OF THE TAF SITES. A LEESIDE TROUGH WAS FORMING
OVER THE VA PIEDMONT RESULTING IN SW WINDS OVER INLAND AREAS. WINDS
ALONG THE COAST WERE INFLUENCED BY LAND/SEA INTERACTIONS. WINDS NEAR
THE BAY-BRIDGE TUNNEL HAD BACKED TO NE/E BY 17Z. THIS COULD AFFECT
ORF BUT LEFT OUT OF THE TAF FOR NOW. WINDS OVER THE MD/DE EASTERN
SHORE HAVE ALSO BACKED TO S/SE.

DEW POINTS WILL REMAIN IN THE 50S OVERNIGHT. THIS WILL RESULT IN A
MEDIUM CONFIDENCE OF IFR FOG AT SBY AND LOW CONFIDENCE AT RIC AND
PHF. ONLY MVFR INCLUDED IN THE TAFS FOR NOW. TEMPERATURES SHOULD
REMAIN HIGH TO PRECLUDE FOG AT ORF AND ECG.

OTHER THAN PATCHY ERLY AM FOG (GNLY BETWEEN 07-12Z) VFR CONDS CAN BE
EXPECTED THROUGH THU. THERE WILL BE A LIKELIHOOD FOR PCPN THU NIGHT
AND EARLY FRI. MVFR/BRIEF IFR CAN BE EXPECTED AT THAT TIME. THE
WEATHER IMPROVES AGAIN FRI NIGHT AND SAT.

&&

.MARINE...
VERY QUIET WEATHER TO BEGIN THE PERIOD AS HIGH PRESSURE OFF THE SE
US COAST...IN A MORE TYPICAL SUMMER TIME PATTERN...MAINTAINS
CONTROL OF THE WEATHER THROUGH WEDNESDAY. WITH THE COLD WATER
STILL IN PLACE...MIXING SHOULD BE SOMEWHAT LIMITED OVER THE WATERS
SO DO NOT ANTICIPATE ANY SMALL CRAFT CONDITIONS THROUGH WED.

BY WED NIGHT INTO THURSDAY...THE NEXT STRONG FULL LATITUDE TROUGH
WILL APPROACH AND AT THE SURFACE A COLD FRONT WILL HELP TIGHTEN
THE GRADIENT. EXPECT SW FLOW TO INCREASE WITH SMALL CRAFT
CONDITIONS POSSIBLE LATE WED NIGHT INTO THURSDAY EVENING AHEAD OF
THE FRONT. WINDS 15 TO 25 KTS ARE EXPECTED IN ADVANCE OF THE
FRONT....BUT WITH THE SHORT DURATION OF WIND AND SW FLOW...SEAS
ARE ONLY EXPECTED TO BUILD TO 5 TO 6 FEET WITH THE STRONGER WINDS
THURS NIGHT INTO FRIDAY.

THE FRONT SHOULD CLEAR THE REGION BY FRIDAY MORNING WITH THE FLOW
TURNING WEST TO NORTHWEST...BUT WITH THE COLD WATER...THE NW FLOW
WILL PROBABLY NOT BE ENHANCED BY THE MIXING SO EXPECT TO SEE THE
WINDS GRADUALLY RELAX BY FRIDAY NIGHT AS HIGH PRESSURE NOSES IN.
BY SATURDAY...EXPECT HIGH PRESSURE AND BENIGN CONDITIONS TO BE IN
PLACE AND REMAIN THAT WAY THROUGH THE WEEKEND.

&&

.CLIMATE...
MUCH ABOVE NRML TEMPS WILL CONTINUE THROUGH WED/THU.

AT RICHMOND/RIC...THERE HAVE NOW BEEN 5 CONSECUTIVE DAYS WITH A
HIGH TEMPERATURES >=80 F...AND CURRENT FCST IS FOR THIS STREAK TO
EXTEND TO AT LEAST 7 DAYS (THROUGH WED)...AND PROBABLY EVEN 8 DAYS.
IF THE STREAK REACHES 8 DAYS...IT WOULD BREAK THE RECORD FOR
CONSECUTIVE 80+ DEGREES SO EARLY IN THE SEASON (PRIOR TO APR 15TH).
THE CURRENT RECORD OF 7 DAYS IN ROW (80F OR HIGHER) WAS SET BACK
IN MID MARCH 1990.

AS FOR 90 DEGREE STREAKS...NO RECORDS ARE EXPECTED. THE RECORD OF
4 CONSECUTIVE 90+ DEGREE DAYS PRIOR TO APR 15TH IN RICHMOND WAS
SET IN 1977.

DAILY RECORD HIGH TEMPERATURES TUESDAY AND WEDNESDAY:

    TUE 4/6  WED 4/7

RIC 92/1942  94/1929
ORF 92/1929  92/1929
SBY 88/1929  92/1929
ECG 91/1942  86/1991

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...WRS
NEAR TERM...CCW/WRS
SHORT TERM...WRS
LONG TERM...ESS
AVIATION...LSA
MARINE...ESS
CLIMATE...
Hazardous weather outlook, Apr 5, 2:31 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
331 PM EDT MON APR 5 2010

NCZ012>014-VAZ048-049-060>076-079>083-087>090-092-093-096-061945-
NORTHAMPTON NC-HERTFORD-GATES-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-
331 PM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

VERY WARM TO HOT TEMPERATURES AND LOW RELATIVE HUMIDITY ACROSS
CENTRAL AND SOUTHERN VIRGINIA...AND THE LOWER MARYLAND EASTERN
SHORE...WILL CAUSE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH
THROUGH SUNSET. ANYONE PLANNING TO BURN OUTDOORS THROUGH SUNSET
SHOULD USE CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

VERY WARM TO HOT TEMPERATURES AND LOW RELATIVE HUMIDITY WILL CAUSE
CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AGAIN TUESDAY
AFTERNOON. ANYONE PLANNING TO BURN OUTDOORS TUESDAY AFTERNOON
SHOULD USE CAUTION. VIRGINIA RESIDENTS ARE REMINDED THAT OUTDOOR
BURNING IS PROHIBITED THROUGH 4 PM DAILY.

IN ADDITION...A COLD FRONT MOVING THROUGH THE REGION LATE THURSDAY
AND THURSDAY NIGHT WILL BE ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-061945-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
331 PM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT MOVING THROUGH THE REGION LATE THURSDAY AND THURSDAY
NIGHT WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. NO SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-NCZ015>017-030>032-102-VAZ077-078-084>086-091-094-095-
097>100-061945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-YORK-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
ACCOMACK-NORTHAMPTON VA-
331 PM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA...THE
EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE
NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT MOVING THROUGH THE REGION LATE THURSDAY AND THURSDAY
NIGHT WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. NO SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WRS

In the hours before

Special weather statement, Apr 5, 4:27 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
527 PM EDT MON APR 5 2010

VAZ060-061-066>069-052245-
AMELIA VA-CUMBERLAND VA-LUNENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE
EDWARD VA-
527 PM EDT MON APR 5 2010

...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING TO THE WEST...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SCATTERED STRONG THUNDERSTORM 20 MILES WEST OF PROSPECT...OR ABOUT 5
MILES WEST OF APPOMATTOX...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ELAM AT 555 PM
EDT...PROSPECT...AND...ALLENS MILL AT 600 PM EDT...TUGGLE AT 610 PM
EDT...REEDS...AND...FARMVILLE AT 620 PM EDT...STODDERT...AND...RICE
AT 630 PM EDT...DEATONVILLE...AND...RODOPHIL AT 640 PM EDT.

WIND GUSTS UP TO 45 MPH AND HAIL UP TO DIME SIZE WILL BE POSSIBLE
WITH THESE STORMS.

EXPECT OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL WITH THESE
STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND
FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

WAMSLEY
Special weather statement, Apr 5, 5:28 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
628 PM EDT MON APR 5 2010

VAZ064-074-052330-
CAROLINE VA-ESSEX VA-
628 PM EDT MON APR 5 2010

...STRONG THUNDERSTORMS MOVING TOWARDS CAROLINE AND ESSEX COUNTIES...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES NORTHWEST OF FORT A.P. HILL...OR ABOUT
12 MILES SOUTHWEST OF STAFFORD...MOVING EAST AT 40 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR PORT ROYAL AT 700 PM EDT.

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT SMALL HAIL...HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

FOSTER

The radar

The Norfolk radar (KAKQ), 127 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cumberland

When
April 5, 5:33 PM EST
Where
Cumberland County, 3.62 mi NNW of Cumberland
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
37.530, -78.270

Nickel size hail was reported.

Hail, Powhatan

When
April 5, 5:43 PM EST
Where
Powhatan County, 4.18 mi S of Trenholm
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.540, -78.070

Quarter size hail was reported.

Hail, Caroline

When
April 5, 6:25 PM EST
Where
Caroline County, 0.54 mi E of Port Royal
Measured
0.75 in hail
Reported by
Public
Coordinates
38.170, -77.190

Penny size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226711, 226710, 226709.